Alert archive / California / Gale Watches in 2018

Gale Watch 4, NWS Eureka, CA

January 22, 2018

NWS Eureka, CA issued this gale watch at Jan 22, 2018, 2:52 AM PST. It took effect at Jan 23, 2018, 7:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 22, 2018, 2:52 AM PST (10:52 UTC)
In effect from
Jan 23, 2018, 7:00 AM PST
Expired
Jan 22, 2018, 2:13 PM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

590 
WHUS76 KEKA 221052
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
252 AM PST Mon Jan 22 2018

PZZ470-221900-
/O.EXT.KEKA.SC.Y.0010.000000T0000Z-180123T1500Z/
/O.NEW.KEKA.GL.A.0004.180123T1500Z-180124T1200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
252 AM PST Mon Jan 22 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PST TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from Tuesday morning through late Tuesday
night. 

* WAVES...West swell from 10 to 14 feet will gradually subside
  Monday night. Steep southerly wind waves from 7 to 10 feet will
  build during Tuesday and continue into Tuesday night.
 
* WINDS...Southerly winds 10 to 20 kt.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ450-221900-
/O.EXT.KEKA.SC.Y.0010.000000T0000Z-180124T1200Z/
Pt St George to Cape Mendocino out 10 nm-
252 AM PST Mon Jan 22 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WAVES...West swell 13 feet at 14 seconds subsiding tonight. 
  Southerly wind waves 6 feet at 8 seconds during Tuesday.

* WINDS...Variable wind 5 kt increasing to 15 to 25 kt with
  occasional gusts to 35 kt Monday night into Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ455-475-221900-
/O.EXT.KEKA.SC.Y.0010.000000T0000Z-180124T1200Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
252 AM PST Mon Jan 22 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WAVES....West swell 13 feet at 13 seconds subsiding tonight.
  Southerly wind waves 7 feet at 8 seconds during Tuesday.

* WINDS...Variable wind 5 to 10 kt increasing to 15 to 25 kt with
  gusts to 35 kt during Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
2 follow-up statements
157 
WHUS76 KEKA 221638
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
838 AM PST Mon Jan 22 2018

PZZ470-230045-
/O.CON.KEKA.SC.Y.0010.000000T0000Z-180123T1500Z/
/O.CON.KEKA.GL.A.0004.180123T1500Z-180124T1200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
838 AM PST Mon Jan 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT...

* WAVES...West swell from 12 to 14 feet will gradually subside
  tonight. Steep southerly wind waves from 7 to 10 feet will build 
  Tuesday and continue into Tuesday night. 

* WINDS...Southerly gusts to 40 kt Tuesday. Gale force winds
  possibly lasting through Tue night and Wed morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ450-230045-
/O.CON.KEKA.SC.Y.0010.000000T0000Z-180124T1200Z/
Pt St George to Cape Mendocino out 10 nm-
838 AM PST Mon Jan 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
WEDNESDAY...

* WAVES...West swell 12 to 14 feet at 14 seconds subsiding
  tonight. Southerly wind waves 6 feet at 8 seconds Tuesday. 

* WINDS...Southerly 15 to 25 kt on Tuesday. Winds possibly
  strengthening to gale force Tue night and Wed morning.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ455-475-230045-
/O.CON.KEKA.SC.Y.0010.000000T0000Z-180124T1200Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
838 AM PST Mon Jan 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
WEDNESDAY...

* WAVES....West swell 12 to 141 feet at 14 seconds subsiding
  tonight. Southerly wind waves 7 feet at 8 seconds Tuesday. 

* WINDS...Southerly 15 to 25 kt expected Tue. Winds possibly
  strengthening to gale force Tue night and Wed morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
993 
WHUS76 KEKA 222213
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
213 PM PST Mon Jan 22 2018

PZZ470-230615-
/O.EXT.KEKA.SC.Y.0010.000000T0000Z-180123T2100Z/
/O.UPG.KEKA.GL.A.0004.180123T1500Z-180124T1200Z/
/O.NEW.KEKA.GL.W.0005.180123T2100Z-180124T1800Z/
Pt St George to Cape Mendocino 10 to 60 nm-
213 PM PST Mon Jan 22 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM PST TUESDAY...
...GALE WARNING IN EFFECT FROM 1 PM TUESDAY TO 10 AM PST
WEDNESDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 1 PM Tuesday to 10 AM PST Wednesday. The
Gale Watch is no longer in effect. 

* WAVES...West swell from 10 to 12 feet tonight will subside to 6
  to 8 ft on Tuesday. Steep southerly wind waves from 8 to 10 feet
  will build on Tuesday. Steep and hazardous seas will continue to
  build Tuesday night.

* WINDS...Southerly gusts to 40 kt possible Tuesday afternoon.
  Gale force winds are much more probable Tuesday night.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ450-230615-
/O.EXT.KEKA.SC.Y.0010.000000T0000Z-180124T0500Z/
/O.NEW.KEKA.GL.A.0005.180124T0500Z-180124T1800Z/
Pt St George to Cape Mendocino out 10 nm-
213 PM PST Mon Jan 22 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PST TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from Tuesday evening through Wednesday
morning. 

* WAVES...West swell 10 to 12 feet at 13 seconds tonight subsiding
  to 6 to 8 ft on Tuesday. Southerly wind waves will build to 6
  feet at 8 seconds through the day on Tuesday. Steep seas will
  continue to build Tuesday night. 

* WINDS...Southerly 15 to 25 kt on Tuesday. Gale force winds are
  probable Tuesday night and Wednesday morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ455-475-230615-
/O.EXT.KEKA.SC.Y.0010.000000T0000Z-180124T0500Z/
/O.NEW.KEKA.GL.A.0005.180124T0500Z-180124T1800Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
213 PM PST Mon Jan 22 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PST TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from Tuesday evening through Wednesday
morning. 

* WAVES....West swell 10 to 12 feet at 13 seconds tonight
  subsiding to 6 to 8 ft on Tuesday. Southerly wind waves will
  build to 5 to 7 feet at 8 seconds through the day on Tuesday. 
  Steep seas will continue to build Tuesday night through 
  Wednesday morning. 

* WINDS...Southerly 15 to 25 kt expected on Tuesday. Highest winds
  near Cape Mendocino and over the outer waters. Gale force winds
  are probable late Tuesday night and Wednesday morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jan 21, 2:54 PM PST, 11 hours 58 minutes earlier.

Area forecast discussion, Jan 21, 2:54 PM PST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
254 PM PST Sun Jan 21 2018

.SYNOPSIS...Precipitation will be diminishing through tonight. Dry
day on Monday, transition day on Tuesday. Next weather system will
impact NW California from Tuesday night through Friday. Potentially
drier weather after that.

&&

.DISCUSSION...For today, precipitation has moved onshore. The
heaviest rainfall can be found in the hills south of Eureka and
north of Mendocino County. So far, most areas have seen around 0.5
to 1 inch of rainfall, with higher amounts in exposed windward
slopes. Moderate precipitation will be spreading south and east into
Trinity and Mendocino County late this afternoon through this
evening. Still expect wintry precipitation for Trinity County.
Snowfall rate can be heavy at times, lowering visibilities and
making travel very hazardous. The Winter Storm Warning for northern
Trinity County and the Winter Weather Advisory for southern
Trinity COunty remains in effect until 10 pm this evening. For
coastal Humboldt and Del Norte County, do expect precipitation to
taper off through this evening as the front pushes inland.

Gusty winds were also reported by stations in the area. Crescent
CIty observed a peak gust of 52 mph, while Cooskie Mountain saw a
gust of 51 mph. Wind gusts were around 40 to 45 mph in the Humboldt
Bay area. Wind advisory will remain in effect through 4 pm this
afternoon.

Monday will be a dry day across most of NW California as a
transitory high moves over the area. The dry weather, however,
will not last long. The next significant weather front will move
into the area, and allow the return of precipitation to the area
by Tuesday evening. There will also be southerly wind ahead of the
weather front on Tuesday. These southerly winds will have some
downslope drying component to it. DO expect a mostly dry, but
fairly warm day for Humboldt and Del Norte Coast. Do expect highs
on Tuesday to approach 60 degrees. Precipitation and wind will
then move into the area by Tuesday night, and then spread inland
during the overnight hours into Wednesday. Do expect moderate to
heavy rain will linger through Wednesday. After the weather front,
much cooler air and showers will impact NW California. Right now,
it looks interior snow will be favorable Thursday through Friday.
After that, looks like we may have drier weather returning to the
area.

.AVIATION...A front will sag southward this evening generating
light to moderate rain and MVFR conditions for the forecast
terminals. Conditions should improve for CEC and ACV overnight while
conditions at UKI deteriorate to IFR.

&&

.MARINE...A front will transition southward into Mendocino waters
this evening, however confidence that winds will gusts to 35 kt or
more remains low. All the models continue to indicate the boundary
weakening south of the Cape this evening. Thus will let the current
warnings for gales end around 6PM. Winds north of the Cape should
dye down quickly late this afternoon into early evening, however
seas will remain chaotic with a combination of large mid period
westerly swell and steep southerly wind waves. A small craft
advisory warning for hazardous seas will be necessary.

Winds should be tranquil on Mon, though seas will continue to be
hazardous due to a westerly swell centered near 14 seconds. This
swell should subside on Tue, bottoming out around 8 ft. This brief
reprieve probably will not last long, especially in the outer waters
and north of Cape Mendo, as southerlies start to ramp up again in
advance of the next storm.

A new storm system will impact the waters through the rest of the
week. South-southeasterly winds will likely strengthen to gale force
again by Tue night as the frontal boundary eventually moves across
the waters. We should see frontal passage on Wed along with brisk
west to southwest winds. Short period southerly wind waves will
dominate the spectrum Tue and Tue Night. The storm will generate a
fairly large westerly swell group arrives that should arrive Wed
night into Thu. The GFS wind fields continue to fluctuate around, so
the exact magnitude of the swell is still sketchy. We may start to
see a break in the active pattern toward the end of the week (Fri
that is), though seas will probably hover around 10 ft.

&&

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 10 PM PST this evening for CAZ108.

     Wind Advisory until 4 PM PST this afternoon for CAZ101-102-
     104>106.

     Winter Storm Warning until 10 PM PST this evening for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 5 PM PST this afternoon for PZZ450-470.

     Gale Warning until 6 PM PST this evening for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 21, 1:41 PM PST, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
141 PM PST Sun Jan 21 2018

CAZ107-222145-
Northern Trinity-
141 PM PST Sun Jan 21 2018

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Significant snow accumulations are expected through this evening,
mostly for elevations above 2500 feet. Snow accumulations will vary
widely over differing elevations and locations, and may range from 3
to 8 inches between 2500 and 3500 feet to as much as 15 inches above
3500 feet. Lighter accumulations will be possible in a few areas
below 2500 feet as well. High elevations of Highway 3 will be most
vulnerable to heavy accumulations, particularly north of Weaverville.
Snow accumulations are expected at Oregon Mountain and Buckhorn
Summit on Highway 299 as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of substantial rainfall, gusty winds, and mountain
snow is expected Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-222145-
Northern Humboldt Coast-
141 PM PST Sun Jan 21 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Gusty south winds to 40 mph, particularly on ridges, near coastal
headlands, and around Humboldt Bay and the Eel River Delta. Gusts
will subside late this afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of substantial rainfall and gusty winds is expected
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-222145-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
141 PM PST Sun Jan 21 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Gusty winds and high elevation snow can be expected through this
evening. Typical falling rocks will be possible on mountain roads
due to moderate rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of substantial rainfall, gusty winds, and mountain
snow is expected Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>106-222145-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
141 PM PST Sun Jan 21 2018

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Gusty winds to 50 mph, particularly in exposed high elevations and
coastal headlands. Gusts will diminish late this afternoon through
this evening.

Heavy rain can be expected at times, particularly in coastal hills
and the King Range. This will result in ponding on roadways, swollen
creeks and streams, and falling rocks on mountain roads.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of substantial rainfall, gusty winds, and mountain
snow is expected Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ108-222145-
Southern Trinity-
141 PM PST Sun Jan 21 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Light snow accumulations are expected through this evening, mostly
for elevations above 2500 feet. Snow accumulations will vary widely
over differing elevations and locations, and may range from 1 to 5
inches between 2500 and 4000 feet to as much as 10 inches above 4000
feet. High elevations of Highway 3 and 36 will be most vulnerable to
accumulations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of substantial rainfall, gusty winds, and mountain
snow is expected Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-222145-
Coastal Del Norte-
141 PM PST Sun Jan 21 2018

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Gusty winds to 50 mph, particularly in exposed high elevations and
coastal headlands. Gusts will diminish late this afternoon through this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of substantial rainfall and gusty winds is expected
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-112-113-222145-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
141 PM PST Sun Jan 21 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Heavy rain can be expected at times, particularly in coastal hills.
This will result in ponding on roadways, swollen creeks and streams,
and falling rocks on mountain roads.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of substantial rainfall and gusty winds is expected
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 4:50 PM PSTSmall Craft AdvisoryEKA40 hr
Jan 22, 2:13 PM PSTGale WatchEKA19 hr
Jan 22, 2:13 PM PSTGale WarningEKA43 hr

Nearby

Gale Watches in California, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.